Thunderstorm Wind, Brevard
- When
- June 18, 3:05 PM EST
- Where
- Brevard County, 1.15 mi ESE of (Tix)space Cntr Exec
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 28.515, -80.782
Titusville Airport measured a 50 kt (58 mph) wind gust.
Multiple severe thunderstorms occurred from metro Orlando to the coast of Brevard and Volusia Counties. These storms developed ahead of a shortwave trough and along the east coast sea breeze, eventually congealing into an eastward moving mesoscale convective complex across central portions of East Central Florida.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MLB wrote it up.
Multiple severe thunderstorms occurred from metro Orlando to the coast of Brevard and Volusia Counties. These storms developed ahead of a shortwave trough and along the east coast sea breeze, eventually congealing into an eastward moving mesoscale convective complex across central portions of East Central Florida.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 18, 1:33 PM EST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 233 PM EDT SAT JUN 18 2011 .DISCUSSION... CURRENTLY/TONIGHT...SHOWER/STORM DEVELOPMENT WILL INCREASE INTO LATE AFT WITH THE CONTINUED INLAND MOVEMENT OF THE EAST/WEST COAST SEA BREEZE BOUNDARIES AND SUPPORT FROM APPROACHING SHORTWAVE ALOFT. DELAYED DEVELOPMENT OF THE SEA BREEZE NORTH OF THE CAPE WILL ALLOW FOR BOUNDARY COLLISIONS CLOSER TO THE COAST LATE TODAY. ANY STORMS THAT DEVELOP OVER THE INTERIOR WILL MOVE TOWARD THE EAST AROUND 5-10 MPH AND MAY REACH BACK TOWARD THE COAST...ESPECIALLY NORTH OF MELBOURNE THIS EVENING. WILL INCLUDE A PRE-FIRST PERIOD FOR THE LATE DAY SCATTERED STORMS WITH RAIN CHANCES ENDING AFTER MIDNIGHT. LOWS WILL REACH THE LOW/MID 70S LATE TONIGHT. SUNDAY...HIGH PRESSURE RIDGE AXIS WILL CONTINUE TO REMAIN JUST SOUTH OF THE AREA TOMORROW WITH S/SW FLOW CONTINUING OVER THE AREA. WEAKENED SHORTWAVE TROUGH ALOFT WILL MOVE INTO SOUTH FLORIDA SO WILL LOSE UPPER LEVEL SUPPORT FOR LIFT IN AFT. HOWEVER SLOW INLAND MOVEMENT OF THE EAST COAST SEA BREEZE WILL CONTINUE TO BE ABLE TO GENERATE ISO/SCT SHRA/TSRA IN THE AFT WITH SEA BREEZE COLLISION ONCE AGAIN EXPECTED CLOSER TO THE EAST COAST LATE IN THE DAY. TEMPS WILL BE QUITE HOT TOMORROW...ESPECIALLY OVER THE INTERIOR AND ALONG THE COAST WHERE THE SEA BREEZE BOUNDARY IS DELAYED. HIGHS IN THESE AREAS WILL REACH THE MID/UPPER 90S WITH LOW 90S ALONG THE TREASURE/SRN BREVARD COASTS. SUNDAY NIGHT-MONDAY...SFC/LOW LEVEL RIDGE WILL REMAIN ACROSS SOUTHERN HALF OF AREA THROUGH PERIOD. EAST COAST SEA BREEZE EVOLUTION WILL CONTINUE TO DEVELOP FIRST ALONG THE TREASURE COAST AND THEN NORTH OF THE CAPE LATER IN THE AFTERNOON. HOWEVER BOTH GFS AND ECMWF SHOW LOW/MID TROPOSPHERIC DRYING SPREADING INTO THE REGION. THE NAM IS THE OUTLIER WITH HIGHER POPS ON MONDAY THAN SUNDAY. WILL OPT FOR THE FORMER SOLUTION BASED ON SATELLITE TRENDS AND GO FOR THE LOWER POPS. MAV/GFS GUIDANCE SUGGEST BLO 20 PCT...BUT WILL KEEP 20 PCT OVER THE SOUTH IN ARE OF DEEPER MOISTURE. TEMPS TO CONTINUE SOME 3 TO 5 DEGREES ABV CLIMO WITH RELATIVELY DRY AIR IN PLACE. TUE-SAT (PREV DISC)...SURFACE RIDGE AXIS SLOWLY SHIFTS UP TO NORTH FLORIDA/SOUTH GEORGIA SATURDAY. TIME HEIGHT CROSS SECTION DOES NOT BODE WELL FOR ANY SIGNIFICANT PRECIPITATION AS IT SHOWS SCANT MOISTURE EVEN IN THE LOWEST LAYERS THROUGH THURSDAY. LIMITED INCREASE IN THE LOWER LAYER MOISTURE FIELD FRIDAY AND SATURDAY BUT THE EVEN 30 POP SUGGESTED BY THE EXTENDED MEX GUIDANCE MAY BE A BIT GENEROUS. && .AVIATION...VFR CONDS WITH TEMPO IFR/MVFR IN SCT SHRA/TSRAS BEFORE 04Z. THEN PREDOMINANT VFR OVERNIGHT INTO SUN MORNING. STORM COVERAGE EXPECTED TO BE SLIGHTLY LESS SUNDAY WITH LOSS OF UPPER LEVEL SUPPORT. HOWEVER ISO/SCT CONVECTION WILL STILL BE ABLE TO DEVELOP OVER THE AREA DURING THE AFT WITH TEMPO IFR/MVFR CONDS RETURNING. && .MARINE...SOUTH WINDS UP TO 10-15 KTS WILL DECREASE AND BECOME SOUTHWEST LATE TONIGHT. WILL THEN SEE WINDS SWITCH BACK TO THE SOUTH BY TOMORROW AFT. SEAS WILL REMAIN AOB 3FT. CHANCES FOR OFFSHORE MOVING STORMS LOOKS TO DECREASE TOMORROW AS STEERING FLOW BECOMES MORE ONSHORE. MON-WED...HIGH PRESSURE RIDGE AXIS WILL REMAIN OVER SOUTH CENTRAL/SOUTH FLORIDA INTO EARLY NEXT WEEK. WINDS OUT OF THE SOUTH TO SOUTHWEST...EXCEPT SOUTHEAST ALONG THE COAST WHEN THE SEA BREEZE DEVELOPS IN THE AFTERNOON. WIND SPEEDS 15 KTS OR LESS WITH SEAS 3 FEET OR LESS. && .FIRE WEATHER...SLOWER INLAND MOVEMENT OF THE EAST COAST SEA BREEZE AND HOT TEMPS IN THE AFT WILL ALLOW MIN RH VALUES TO FALL JUST BELOW 40% OVER A FEW INTERIOR AREAS SUNDAY. CONVECTIVE COVERAGE NOT EXPECTED TO BE AS HIGH TOMORROW. HOWEVER WILL STILL SEE ISOLATED TO SCATTERED LIGHTNING STORMS FORM OVER THE AREA LATER IN THE DAY. MON-WED...LOWER POPS MON-WED WITH 20 OR LESS EACH DAY. TEMPERATURES IN THE LOW TO MID 90S AND LITTLE IF ANY RAIN WILL RESULT IN CONTINUED DRYING OF FUELS. AFTERNOON MINIMUM RH VALUES IN THE LOWER 40S FOR THE AREAS WEST OF INTERSTATE 4 TO THE MID 50S AT THE COAST LOOKS TO BE THE ONLY BRIGHT SPOT FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... DAB 73 94 73 94 / 20 20 10 10 MCO 73 97 74 97 / 20 20 10 10 MLB 73 93 73 93 / 20 30 10 20 VRB 72 91 73 91 / 20 30 10 20 LEE 75 96 75 97 / 20 20 10 10 SFB 74 97 75 97 / 20 20 10 10 ORL 75 97 76 97 / 20 20 10 10 FPR 72 91 72 92 / 20 30 10 20 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM/AVIATION...WEITLICH LONG TERM....BLOTTMAN
HAZARDOUS WEATHER OUTLOOK...CORRECTED SPOTTER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 1030 AM EDT SAT JUN 18 2011 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-181600- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 1030 AM EDT SAT JUN 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... DAYTIME HEATING COUPLED WITH NEAR TO SLIGHTLY ABOVE NORMAL LEVELS OF ATMOSPHERIC MOISTURE AND A WEAK UPPER LEVEL TROUGH DROPPING INTO CENTRAL FLORIDA WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA FROM THIS AFTERNOON INTO EARLY THIS EVENING. A HIGH PRESSURE RIDGE ACROSS SOUTH FLORIDA WILL PROVIDE A LIGHT SOUTH TO SOUTHWEST WIND FLOW. THIS SHOULD HOLD THE EAST COAST SEA BREEZE CLOSER TO THE COAST AND BRING A CHANCE FOR AFTERNOON STORMS TO THE SPACE AND TREASURE COASTS. THE GREATEST COVERAGE SHOULD OCCUR OVER THE INTERIOR COUNTIES AND ALONG THE COAST FROM CAPE CANAVERAL NORTH WHERE BOUNDARY INTERACTIONS WILL BE MORE NUMEROUS. FREQUENT LIGHTNING STRIKES...STRONG WIND GUSTS ABOVE 40 MPH...SMALL HAIL AND VERY HEAVY DOWNPOURS ARE EXPECTED WITH ISOLATED STRONG STORMS. STORM MOTION WILL BE TOWARD THE NORTHEAST AT 10 TO 15 MPH. .MARINE THUNDERSTORM GUST IMPACT... SCATTERED AFTERNOON STORMS OVER LAND WILL MOVE NORTHEAST AT AROUND 10 TO 15 MPH WITH SOME MOVING ACROSS THE COAST BETWEEN FLAGLER BEACH AND CAPE CANAVERAL. A FEW STORMS WILL BECOME STRONG WITH FREQUENT LIGHTNING STRIKES AND WIND GUSTS OVER 35 KNOTS. .FIRE WEATHER IMPACT... DESPITE SOME HEAVY RAINFALL THIS WEEK...THERE ARE STILL VERY PARCHED AREAS...WHICH WILL BE PARTICULARLY SUSCEPTIBLE TO NEW FIRE IGNITIONS FROM LIGHTNING STRIKES AND RAPID SPREAD BY GUSTY THUNDERSTORM WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS SUNDAY AFTERNOON WILL PRODUCE GUSTY WINDS AND HEAVY RAIN. THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. LASCODY/CRISTALDI
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
345 PM EDT SAT JUN 18 2011
FLZ041-044-182030-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
345 PM EDT SAT JUN 18 2011
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER NORTHERN LAKE COUNTY...
NORTHWESTERN VOLUSIA COUNTY...
* UNTIL 430 PM EDT.
AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER LAKE
GEORGE...MOVING NORTHEAST AT 10 TO 15 MPH.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
LAT...LON 2927 8141 2927 8134 2923 8132 2913 8147
2903 8166 2905 8166 2906 8164 2929 8165
2931 8168 2933 8168 2938 8147 2940 8142
TIME...MOT...LOC 1944Z 232DEG 5KT 2924 8157
GUSEMANThe Melbourne radar (KMLB), 46 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
5 thunderstorm wind, 2 hail, 1 funnel cloud. Local standard time, as filed.
Titusville Airport measured a 50 kt (58 mph) wind gust.
A funnel cloud was reported by the public near Ormond Beach.
Quarter sized hail was reported by the public near the intersection of East Mitchell Hammock Road and Kingsbridge Drive in Oviedo.
Orlando International Airport ASOS recorded a 61 kt (70 mph) wind gust.
A trained spotter reported quarter sized hail along with an estimated 60 mph wind gust near the intersection of Hoffner Avenue and Goldenrod Road in Orlando.
US Air Force wind tower number 2202 at Kennedy Space Center measured a 56 kt (64 mph) wind gust.
Patrick AFB measured a 56 kt (64 mph) wind gust.
Patrick AFB recorded a 50 kt (58 mph) wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301019, 301020, 301021, 301022, 301023, 301025, 301031, 301033.